SymptomsBy Mayo Clinic staff
Serotonin syndrome symptoms typically occur within several hours of taking a new drug or increasing the dose of a drug you're already taking. Signs and symptoms include:
- Agitation or restlessness
- Rapid heart rate and high blood pressure
- Dilated pupils
- Loss of muscle coordination or twitching muscles
- Heavy sweating
- Goose bumps
Severe serotonin syndrome can be life-threatening. Signs and symptoms include:
- High fever
- Irregular heartbeat
When to see a doctor
If you suspect you might have serotonin syndrome after starting a new drug or increasing the dose of a drug you're already taking, call your doctor right away or go to the emergency room. If you have severe or rapidly worsening symptoms, seek emergency treatment immediately.
- Mills KC, et al. Atypical antidepressants, serotonin reuptake inhibitors, and serotonin syndrome. In: Tintinalli JE, et al. Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, N.Y.: McGraw Hill; 1996. http://www.accessmedicine.com/content.aspx?aID=6384959. Accessed Nov. 17, 2010.
- Ables AZ, et al. Prevention, diagnosis, and management of serotonin syndrome. American Family Physician. 2010;81:1139.
- Boyer EW. Serotonin syndrome. http://www.uptodate.com/home/index.html. Accessed Nov. 15, 2010.
- Litzinger MHJ, et al. SSRIs and serotonin syndrome. US Pharmacist. 2008;33:29.
- Boyer EW, et al. Current concepts: The serotonin syndrome. The New England Journal of Medicine. 2005;352:1112.